Health QuestionsCategory: QuestionsNortriptylene/Pamellor
Holly asked 3 years ago

Hi All
 
Anyone on Nortriptylene – I think it’s called Pamellor in the US or Allegron.  I am coming off Citalapram because it caused dry eye problems.  
 
I think I’ve put on weight in the last two weeks since I’ve been on it – have been craving for sweet things a lot – actually I think the Citalapram caused my new bad eating habits.  
 
I feel so lethargic, drunk even – drowsy and floppy.  Have had some blurred vision and my eyes are still a bit sore.
 
I really would like to hear from anyone who has used this medication and how they rate it as an anti depressant , also is it a good med for anxiety?
 
Would love to hear from anyone.  Thanks.
 
Holly

12 Answers
adieuolivaw answered 3 years ago

Re: Nortriptylene/Pamellor
Quote:

HOLLY SAID: I really would like to hear from anyone who has used this medication and how they rate it as an anti depressant , also is it a good med for anxiety?

 
Hi, Holly!  
 
Gee whiz!  Two weeks isn’t a fair trial of any SSRI.  No offense meant, but if you stopped Citalopram due to dry eye problems and some fatigue and an increased appetite, you have a low tolerance for minor side-effects.  It’s a very good medication, with few and minor side-effects.  You might find yourself out of the frying pan, but into the fire, when you switch to another antidepressant that might create a lot more problems for you.  
 
I have extremely bad dry eye problems, and I use two types of eyedrops.  My eyes get so sore and red from rubbing them in my sleep that I can’t take my sunglasses off without scaring people!  Yet, I wouldn’t consider dropping any of my meds due to such a side-effect, even if I knew which med was causing the effect, which I don’t.  And I agree that the fatigue problem can be a bummer, but for me depression was a much worse problem, so I bit the bullet.  Once the medication starts to work, the trick is to exercise and observe a strict sleep schedule.  One can’t expect the drug to do all the work. We have to cooperate a little too.      
 
There is no miracle drug without side-effects.  Some of us are so grateful to find any drug that works at all, that we simply adjust to any side-effects that aren’t life-threatening and don’t completely throw our lives into chaos.  You don’t have to adopt that standard, however.  But if you find yourself running out of meds that work for you at all, you might want to consider lowering your expectation that the med be side-effect-free.    
 
Eons ago I used Nortriptylene/Pamelor.  I found it to be quite a good antidepressant.  Unfortunately, it was TOO good.  It also made me manic.  Looking back, that was an obvious clue that I’m bipolar.  If you’re unipolar (on the depressive side only), it might be just right for you.  However, in the US we don’t use it much anymore.  The SSRIs have fewer side-effects than the TCAs (amitriptylene, nortriptylene, imipramine, etc.).  So, as I suggested, you might find yourself more pleased with an SSRI or SNRI, because their side-effect profile is much better.  
 
Here’s a ringing endorsement of Pamelor in one respect, though.  Seems I remember it worked almost immediately, which is VERY different from how SSRIs work.  I loved it for that reason.  You may get more of a HANGOVER and fatigue from Pamelor than from any SSRI, however.  
 
I just use whatever works, is safe, and has less-than-unbearable side-effects.  It’s up to you to decide what works for you.  And yes, Pamelor is used for panic & anxiety disorders.  The downside is that it can be pretty sedating at higher doses.  And anyone on more than 100 mg requires regular blood work.  
 
Adieu
 
 
PS:  Blurry vision, weight gain, headache, nausea, sweating, and dry mouth are all possible side-effects of Nortriptylene.  Goes with the territory.  And the dry mouth doesn’t quit, whereas all of the others probably quit.  Except the weight gain.  Tee-hee. Sorry, Holly. Many medications give us an appetite.

Holly answered 3 years ago

Re: Nortriptylene/Pamellor
Hi Adieu
 
Firstly, thanks so much for replying to my message.  It sounds as if you know a lot about the medications – more so than me obviously.
 
I wasn’t on Citalapram for only two weeks – my fault – the wording of my message made it sound like I had only been on them for two weeks when in fact it’s the Nortriptylene that’s new to my system.  
 
I started Cipramil last year when I had been going through a horrendous withdrawal from my best friend Seroxat!  My gp had been withdrawing me from Seroxat because I was so well but unfortunately she was withdrawing me the wrong way and I went into an awful state of depression with sky high levels of anxiety.
 
I went on Citalapram, and it didn’t work that well in the lower dosages so the psych raised the med over the course of a few months right up to 60mg.  This is when my eyes began to get really sore.  So sore that I was shutting them whilst driving!  only momentarily of course but it scared me.
 
As you say, all drugs have side effects and you do learn to live with them, also the bad side effects usually wear off within a few weeks.
 
My psychiatrist wanted me to stay on the Citalapram at a dosage of 40mg (which didn’t affect my eyes) and add Nortriptylene to it.  I decided that I really didn’t want to do that and am now weaning myself off the Citalapram which isn’t much fun.
 
I do try to help myself – no way will I give up.  I have battled with very high levels of anxiety over the last 12 months – when I came off Seroxat I was getting agoraphobic  and I had to literally force myself to get out.
 
I walk every day, I do most things I used to do (when I wasn’t depressed) I just make myself do things but I just don’t feel any pleasure from doing things at the moment.  I am having some talking therapy which has some cbt thrown in and generally try to keep a positive attitude.
 
I really don’t expect a med to have me skipping down the road,but I do expect it to give me some motivation and interest and a less depressed mood.  I am keeping my fingers crossed that the Nortriptylene does its job.
 
Take care everyone
Holly

Kassiane answered 3 years ago

Re: Nortriptylene/Pamellor
I took 10mg nortriptyline. Note how that equates to your dose (I didn’t see it there but KNOW it wasn’t 10mg).
 
It was supposed to make me not depressed, sleepy, 10 pounds heavier, and less anxious. It made me less anxious, not sleep for 5 days or so, and BATSHIT MANIC. Oops. Oh, and I lost weight. But I lose weight on everything, in part because my pituitary sucks. Trust me, the weight gain is better.
 
So for ME it was one hell of an antidepressant. That, however, was a bug not feature.
 
Kassiane

Holly answered 3 years ago

Re: Nortriptylene/Pamellor
Hi Kassiane
 
Thanks for the reply.  I’m on 75mg plus Citalapram 10mg at the moment.  
 
You are going to think I am totally stupid (which I am of course plus depressed) – but were you being facetious when you said it was a hell of a medication?  Did you mean you found it a good med?  Sorry – just can’t  quite work out whether you favour it or not.   You said you were less anxious – that’s a real plus – you said you didn’t sleep – well, the med does have a reputation for being sedative so I don’t know why you couldn’t sleep.  10mg is a very small amount isn’t it?  Were you on anything else at the time?
 
Anyway, thanks for you reply I do appreciate it.
 
Holly

Kassiane answered 3 years ago

Re: Nortriptylene/Pamellor
I wasn’t being facetious. It was a hell of a medication for the depression i’d been having.
 
It just shot me a little far. Or a lot far. Mania happens, at least to the bipolar.
 
Kassiane